Shape-Preservation Conditions for Cubic Spline Interpolation

V. V. Bogdanov, Yu S. Volkov

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)


We consider the problem on shape-preserving interpolation by classical cubic splines. Namely, we consider conditions guaranteeing that, for a positive function (or a function whose kth derivative is positive), the cubic spline (respectively, its kth derivative) is positive. We present a survey of known results, completely describe the cases in which boundary conditions are formulated in terms of the first derivative, and obtain similar results for the second derivative. We discuss in detail mathematical methods for obtaining sufficient conditions for shape-preserving interpolation. We also develop such methods, which allows us to obtain general conditions for a spline and its derivative to be positive. We prove that, for a strictly positive function (or a function whose derivative is positive), it is possible to find an interpolant of the same sign as the initial function (respectively, its derivative) by thickening the mesh.

Original languageEnglish
Pages (from-to)231-262
Number of pages32
JournalSiberian Advances in Mathematics
Issue number4
Publication statusPublished - 1 Oct 2019


  • convexity
  • cubic spline
  • monotonicity
  • shape-preserving interpolation


Dive into the research topics of 'Shape-Preservation Conditions for Cubic Spline Interpolation'. Together they form a unique fingerprint.

Cite this